Maine, 2006

Lightning Strike in Maine, June 20, 2006

June 20, 2006 · NWS GYX · 1 event in 1 county or zone

Lightning ignited a fire in a barn that was attached to a three-family apartment. Firefighters were able to control the blaze after about 20 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning ignited a fire in a barn that was attached to a three-family apartment. Firefighters were able to control the blaze after about 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 20, 1:56 PM EST, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 1:56 PM EST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT TUE JUN 20 2006

.SHORT TERM /TONIGHT AND WEDNESDAY/...COLD FRONT MOVG E THIS
AFTERNOON. EXPECTED TO CROSS THE COAST LATE TONIGHT. THUNDERSTORMS
ARE FIRING IN THE VERY UNSTABLE AIR. HAIL AND STRAIGHT LINE WIND
DAMAGE ARE POSSIBLE WITH THESE STORMS. WATCH CONTINUES UNTIL 8 PM.
EXPECT SHOWER ACTIVITY TO LINGER THROUGH THE EVENING HOURS. ONCE
FRONT MOVES THROUGH CLEARING BEGINS. DRIER BUT STILL WARM DAY
WED. USED A BLEND OF MAV/MET FOR HIGHS WED.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...NEXT SEVERE WEATHER
DAY APPEARS TO BE ON FRIDAY. STRONG COLD FRONT WILL CROSS THE AREA
WITH MODERATE WIND FIELD FRIDAY AFTERNOON. NEXT QUESTION IS HOW
FAR SOUTH DOES CANADIAN HIGH BUILD INTO NEW ENGLAND. GUIDANCE AT
THIS TIME SUGGESTS BAND OF CLOUDS AND PERIODS OF LIGHT RAIN MAY
SETTLE JUST SOUTH OF OUR FORECAST AREA OVER THE WEEKEND. NORTHERN
AREAS TO HAVE MORE SUN. BY MONDAY...FRONT ATTEMPTS TO LIFT
NORTHWARD. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR
MONDAY INTO TUESDAY PERIOD.
&&

.AVIATION...MVFR TO IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING THEN CLEARING AND BECOMING VFR.
&&

.MARINE...QUITE ON THE WATERS AFTER THE THUNDERSTORMS PASS THIS
EVENING. THE SCA EXPIRED AT 3 PM.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 20, 11:44 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1244 PM EDT TUE JUN 20 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-211645-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
1244 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR WESTERN
MAINE AND MUCH OF NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. PLEASE PHONE REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 20, 5:15 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
615 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     AUBURN                  44.10N 70.23W
06/20/2006                   ANDROSCOGGIN       ME   AMATEUR RADIO

            QUARTER SIZED HAIL.

0545 PM     TSTM WND DMG     WESTBROOK               43.68N 70.37W
06/20/2006                   CUMBERLAND         ME   AMATEUR RADIO

            TREES DOWNED.

0555 PM     TSTM WND DMG     FALMOUTH                43.73N 70.24W
06/20/2006                   CUMBERLAND         ME   AMATEUR RADIO

            PENY SIZE HAIL.

&&

JOHNC
Special weather statement, Jun 20, 5:24 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT TUE JUN 20 2006

NHZ004-006-008-009-202315-
BELKNAP-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL-
624 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK COUNTY
AND CARROLL COUNTY THROUGH 715 PM EDT...

AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 17 MILES NORTHWEST OF
FRANKLIN...OR ABOUT 14 MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT
30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND FRANKLIN...TILTON...TILTON-NORTHFIELD...SANBORNTON...
NORTHFIELD...MEREDITH...SANDWICH...MOULTONBOROUGH...LACONIA AND
BELMONT THROUGH 715 PM EDT.

AS THE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS MARBLE
SIZED HAIL.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Special weather statement, Jun 20, 5:32 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
632 PM EDT TUE JUN 20 2006

MEZ022-026>028-202330-
COASTAL WALDO-INTERIOR WALDO-KNOX-LINCOLN-
632 PM EDT TUE JUN 20 2006

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY...KNOX
COUNTY AND LINCOLN COUNTY THROUGH 730 PM EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING TOWARDS THE MAINE MID-COAST.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SEARSMONT...MORRILL...MONTVILLE...LIBERTY...BROOKS...WALDO...
SWANVILLE AND MONROE THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL
Local storm report, Jun 20, 5:38 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
638 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     CANAAN                  43.65N 72.01W
06/20/2006                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWNED.

&&

JOHNC
Special weather statement, Jun 20, 6:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
738 PM EDT TUE JUN 20 2006

NHZ005-007-008-210030-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
738 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 830 PM EDT...

AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3
MILES SOUTHWEST OF ENFIELD TO 3 MILES WEST OF NEWPORT...MOVING EAST
AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND UNITY...LEBANON...NEWPORT...GRANTHAM...ENFIELD...
CROYDON...GOSHEN...S UNAPEE...NEWBURY AND SPRINGFIELD THROUGH 830 PM
EDT.

AS THESE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS
MARBLE SIZED HAIL.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Special weather statement, Jun 20, 7:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
836 PM EDT TUE JUN 20 2006

NHZ010-013-014-210115-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-STRAFFORD-
836 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND ROCKINGHAM
COUNTY THROUGH 915 PM EDT...

AT 836 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF LEE...OR
ABOUT 5 MILES NORTHWEST OF DURHAM...MOVING EAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
STRATHAM...RAYMOND...PORTSMOUTH...NOTTINGHAM...NEWMARKET...NEWINGTON
NEWFIELDS...LEE...GREENLAND AND FREMONT THROUGH 915 PM EDT.

AS THESE STORMS PASS...EXPECT WIND GUSTS TO 40 MPH...AS WELL AS
MARBLE SIZED HAIL. IN ADDITION...VIVID LIGHTNING CAN BE EXPECTED
WITH THIS STORMS.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
June 20, 8:00 PM EST
Where
Cumberland County, Westbrook
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518255.